Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX

March 18, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2006, 8:55 PM CST for Val Verde County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 8:55 PM CST (02:55 UTC)
Expired
Mar 18, 2006, 10:00 PM CST
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 126 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 7:13 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 190256
SVREWX
TXC465-190400-
/O.NEW.KEWX.SV.W.0009.060319T0255Z-060319T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
855 PM CST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 1000 PM CST

* AT 848 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTH OF JUNO...AND MOVING NORTHEAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA ALTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3026 10172 2967 10121 2990 10070 3027 10070

$$
1 follow-up statement
000 
WWUS54 KEWX 190327
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CST SAT MAR 18 2006

TXC465-190400-
/O.CON.KEWX.SV.W.0009.000000T0000Z-060319T0400Z/
VAL VERDE TX-
927 PM CST SAT MAR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR VAL VERDE COUNTY...

AT 918 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF LOMA ALTA...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3026 10172 2967 10121 2990 10070 3027 10070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 18, 7:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 PM CST SAT MAR 18 2006

.UPDATE...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH #94 FOR
WEST TEXAS INCLUDING PORTIONS OF THE HILL COUNTRY. BEST CHANCES
FOR THUNDERSTORMS WILL BE CLOSER TO MIDNIGHT. LARGE HAIL...UP TO
2.5 INCHES IN DIAMETER WILL BE THE MAIN THREAT.

ALSO REESTABLISHED NEAR TERM TEMP...DEWPOINT AND WIND TRENDS BASED
ON THE LATEST OBSERVATIONS.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 707 PM CST SAT MAR 18 2006)

AVIATION...
CONVECTION WILL OCCUR ALONG AND NORTH OF A BOUNDARY WHICH IS ALONG
THE NORTHERN PORTIONS OF OUR CWFA. ISOLATED SHOWERS MAY OCCUR
AROUND OUR CWFA TONIGHT...BUT THE BEST CHANCES FOR THUNDERSTORMS
WILL BE OUT WEST AND WOULD ONLY AFFECT KDRT LATE TONIGHT INTO
SUNDAY MORNING. CIGS ARE GENERALLY VFR THIS EVENING WITH SOME
MVFR. CIGS WILL CONTINUE TO LOWER TO MVFR THROUGHOUT THE EVENING
AND MAY BECOME IFR CIGS AND MVFR/IFR VSBYS BEFORE SUNRISE.

PREV DISCUSSION... (ISSUED 300 PM CST SAT MAR 18 2006)

DISCUSSION...CONTINUED MOIST ADVECTION WILL DESTABILIZE AIRMASS
TONIGHT AND SUNDAY AHEAD OF THE MAIN TROUGH. A FEW PERTURBATIONS
EJECTED FROM THE MAIN TROUGH TONIGHT AND SUNDAY WILL PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND A FEW STORMS AS UPPER CAPS ARE
BROKEN..BUT MOST OF THE HEAVIER CONVECTION WILL DEVELOP LATE ON
SUNDAY. GIVEN INSTABILITIES EXPECTED..SOME OF THE STORMS COULD
BECOME SEVERE OVER FAR WESTERN COUNTIES TONIGHT AND ACROSS THE
ENTIRE AREA ON SUNDAY. THE UPPER TROUGH WILL DEEPEN AND ROTATE
NORTHEAST TOWARD THE SOUTHERN U.S. PLAINS WITH A DRY LINE PUSHING
RAPIDLY EAST FROM ITS BASE SUNDAY NIGHT INTO EARLY MONDAY. EXPECT
SQUALL LINE TO FORM AND MOVE RAPIDLY EAST ACROSS AREA SUNDAY NIGHT
INTO MONDAY WITH HIGH PROBABILITIES FORECAST ACROSS MUCH OF THE
HILL COUNTRY AND SOUTH CENTRAL TEXAS. GUSTY WEST NORTHWEST WINDS WILL
PUSH IN BEHIND THE DRY LINE MONDAY ADVECTING MUCH DRIER AIR INTO
THE REGION. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF SOUTH
CENTRAL TEXAS FOR MONDAY. AS THE VORTEX MOVES EASTWARD INTO THE
MIDWEST TUESDAY..A COOL RIDGE WILL SETTLE ACROSS THE AREA. THIS
SURFACE RIDGING WILL LIKELY ANCHOR ITSELF OVER THE AREA WEDNESDAY
THROUGH NEXT SATURDAY AS NORTHWESTERLY FLOW ALOFT DEVELOPS.

EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: ATASCOSA... BANDERA... BASTROP... BEXAR...
BLANCO... BURNET... CALDWELL... COMAL... DE WITT... DIMMIT...
EDWARDS... FAYETTE... FRIO... GILLESPIE... GONZALES... GUADALUPE...
HAYS... KARNES... KENDALL... KERR... KINNEY... LAVACA... LEE...
LLANO... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE... VAL
VERDE... WILLIAMSON... WILSON... AND ZAVALA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: ATASCOSA... BANDERA... BASTROP... BEXAR...
BLANCO... BURNET... CALDWELL... COMAL... DE WITT... DIMMIT...
EDWARDS... FAYETTE... FRIO... GILLESPIE... GONZALES... GUADALUPE...
HAYS... KARNES... KENDALL... KERR... KINNEY... LAVACA... LEE...
LLANO... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE... VAL
VERDE... WILLIAMSON... WILSON... AND ZAVALA.

&&

11/03
Hazardous weather outlook, Mar 18, 11:48 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 AM CST SAT MAR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1148 AM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS WILL OCCUR ACROSS NORTH CENTRAL TEXAS THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ALONG AND
NORTH OF A LINE FROM EAGLE PASS TO FREDERICKSBURG AND KILLEEN. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A FIRE WEATHER
WATCH IS ALSO IN EFFECT FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND SUNDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:25 PM CSTSevere Thunderstorm WarningEWXEdwards65 min
Mar 19, 5:17 AM CSTSevere Thunderstorm WarningEWXEdwards58 min
Mar 19, 5:43 AM CSTTornado WarningEWXEdwards32 min
Mar 19, 5:58 AM CSTSevere Thunderstorm WarningEWXReal32 min
Mar 19, 6:12 AM CSTTornado WarningEWXEdwards18 min
Mar 19, 6:18 AM CSTSevere Thunderstorm WarningEWXKerr42 min
Mar 19, 7:05 AM CSTSevere Thunderstorm WarningEWXGillespie40 min
Mar 19, 7:43 AM CSTSevere Thunderstorm WarningEWXLlano62 min
Mar 19, 8:56 AM CSTSevere Thunderstorm WarningEWXBurnet42 min
Mar 19, 5:48 PM CSTTornado WarningEWXVal Verde42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.